University of Surrey

Test tubes in the lab Research in the ATI Dance Research

On the elliptic-hyperbolic transition in whitham modulation theory

Bridges, Thomas and Ratliff, Daniel (2017) On the elliptic-hyperbolic transition in whitham modulation theory SIAM Journal on Applied Mathematics, 77 (6). pp. 1989-2011.

ff_Sigma1-WME_TJB-DJR_SIAM.pdf - Accepted version Manuscript

Download (333kB) | Preview


The dispersionless Whitham modulation equations in one space dimension and time are generically hyperbolic or elliptic, and breakdown at the transition, which is a curve in the frequency-wavenumber plane. In this paper, the modulation theory is reformulated with a slow phase and different scalings resulting in a phase modulation equation near the singular curves which is a geometric form of the two-way Boussinesq equation. This equation is universal in the same sense as Whitham theory. Moreover, it is dispersive, and it has a wide range of interesting multiperiodic, quasiperiodic and multi-pulse localized solutions. This theory shows that the elliptic-hyperbolic transition is a rich source of complex behaviour in nonlinear wave fields. There are several examples of these transition curves in the literature to which the theory applies. For illustration the theory is applied to the complex nonlinear Klein-Gordon equation which has two singular curves in the manifold of periodic travelling waves.

Item Type: Article
Divisions : Faculty of Engineering and Physical Sciences > Mathematics
Authors :
Date : 29 September 2017
DOI : 10.1137/17M1111437
Copyright Disclaimer : © 2017, Society for Industrial and Applied Mathematics
Depositing User : Melanie Hughes
Date Deposited : 29 Jun 2017 09:45
Last Modified : 16 Jan 2019 18:53

Actions (login required)

View Item View Item


Downloads per month over past year

Information about this web site

© The University of Surrey, Guildford, Surrey, GU2 7XH, United Kingdom.
+44 (0)1483 300800